Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Heavy bleeding with intense cramps. Not getting relief from mefenamic acid. What should I do?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11713 Questions
I am on the pill for intense pain during my period. I take three months back to back then go off for a week. Normally have it for about 5 days, pain for the first three, then everything dies down. I finished my period three weeks ago. Started up taking my pill again and 9 days ago started bleeding again quite heavily and pretty intense cramps through out the day, everyday since. I have a prescription for Mefenamic Acid (250mg) for the pain, but for this it doesn't seem to work as well as it does for when I get my period regularly. Doesn't seem to have any of my normal signs of stopping. Should I go see my doctor? Or is there something I can do for the pain until this stops?
Posted Thu, 24 Jan 2013 in Menstruation and Miscarriage
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for posting your query.
If mefenamic acid is not helping with the pain you are having and the bleeding is also heavy then you need stronger prescription medicines to control the both. The early bleeding that you are having is likely to be due to a hormonal imbalance.
The management of this condition would require treatment with progesterone to stabilize the endometrium and reduce bleeding along with hemostatic agents like ethamsylate or tranexaemic acid . Oral contraceptive pills (OCPs) suppress endometrial development, reestablish predictable bleeding patterns, decrease menstrual flow, and lower the risk of proper therapy.
Meanwhile start taking iron supplements to combat excessive blood loss from your body.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor